Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill

How Long Does It Take For Elavil To Eliminate Neuropathy

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
The Well Project

Peripheral Neuropathy and HIV/AIDS

Table of Contents What Is Peripheral Neuropathy? What Causes PN? Who Is at Risk of Developing PN? How Do You Know if You Have PN? PN Treatments AIMS for PN What Is Peripheral Neuropathy? Many people living with HIV (HIV+) develop problems that involve the nervoussystem. The nervous system controls thinking, movement, sensations, andfeelings. There are two parts of the nervous system: the brain and spinal cord(central...
Ask the Experts

Neuropathy and resistance to Elavil?

My partner has been taking 12.5mg of Elavil for neuropathy for about 4 months now. Initially that low dose was sufficient, but over the past month he has been having problems again (more pain/sensitivity). We increased the elavil to 25mg/day for...
Judith Feinberg, M.D.

Response from Judith Feinberg, M.D.

University of Cincinnati, College of Medicine
Once I've made sure that the person is not on any medications that might make neuropathy worse (like d4T, ddI or dapsone), my usual approach is to continue to increase the tricyclic (amitriptyline/Elavil) by 25 mg at a time until there is a... Read more »

what do you do to eliminate neuropathy?

Dr. Bob,I am suffering from terrible neuropathy and it is really disrupting my quality of life. It makes me more than just simply fatigued. It makes me tired to try to keep fighting and that's not acceptable, wouldn't you say?Dr. Bob, I...
Robert J. Frascino, M.D.

Response from Robert J. Frascino, M.D.

The Robert James Frascino AIDS Foundation
Hello James,Sorry to hear you are having such difficulties! I wish I had an easy answer for you, but I don't. Neuropathy is nerve damage that can cause numbness, burning, tingling, and pain in the hands and feet. In those of us that are... Read more »

elavil and neurontin

Dr. BoyleI have had some pretty bad neuropathy for the last couple of years. I stopped taking zerit about 2 months ago. I was taking videx and zerit together. I have a feeling that this was causing the problem. I am now on videx, tenofovir and...
Brian Boyle, M.D., J.D.

Response from Brian Boyle, M.D., J.D.

Cornell University, Weill Medical College
Yeah, why not use Neurontin (gabapentin)? Studies show that Elavil (amitriptyline) is of virtually no value in treating neuropathy, while Neurontin is quite effective (at least in diabetic neuropathy). These data reflect my clinical experience and... Read more »

Best treatment for Neuropathy

In your opinion, what is the best treatment for neuropathy?...
Brian Boyle, M.D., J.D.

Response from Brian Boyle, M.D., J.D.

Cornell University, Weill Medical College
The best treatment is to stop the cause of it, i.e., if its HIV to suppress it, if its a drug to stop it or reduce it, etc. Sometimes elimination of the cause is not possible or the neuropathy persists even after the cause has been removed and... Read more »
Connect With Others

Neuropathy

Posted by ScotCharles, 7 Replies
I have developed very bad neuropathy in my left foot that makes it difficult to walk without a cane. Several times recently, I have lost all strength on the left side of my body. My hands are cramped and painful, making shaking hands a wrenching... Read more »

Peripheral Neuropathy - L-Carnetine

Posted by Anonymous, 3 Replies
Greetings! Just thought I would post the following info, it is based strictly on my personal experience and is not a recommendation.

I am a long-term survivor(21 years) and in general good health. Last year I successfully complete a course of Chemo... Read more »

NEUROPATHY

Posted by Anonymous, 1 Reply
i am experiencing what i think is the beginnings of hiv neuropathy. in the mornings, i can see the blood fill my lower legs and standing becomes uncomfortable. standing anywhere for long periods of times becomes uncomfortable. my legs are weak. ... Read more »

Lipodystrophy and/or Neuropathy?

Posted by Anonymous, 2 Replies
Is it possible to experience lipodystrophy and neuropathy within 2-3 months of HIV exposure, or are these conditions generally symptomatic of long-term HIV status? I have noticed significant swelling under my arm/ beside my right breast. I'm not... Read more »